Pennsylvania, 2020

Hail and Damaging Wind in Pennsylvania, July 30, 2020

July 30, 2020 · NWS BGM · 3 events in 2 counties and zones

A weak frontal boundary located across Northeast Pennsylvania produced a few thunderstorms during the late afternoon of the 30th. One of these storms became severe and produced large hail and some tree damage in Bradford and Susquehanna counties.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BGM wrote it up.

A weak frontal boundary located across Northeast Pennsylvania produced a few thunderstorms during the late afternoon of the 30th. One of these storms became severe and produced large hail and some tree damage in Bradford and Susquehanna counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before the first event at Jul 30, 2:54 PM EST, 1 hour 36 minutes earlier.

Area forecast discussion, Jul 30, 2:54 PM EST, 1 hour 36 minutes before
Area Forecast Discussion
National Weather Service Binghamton NY
354 PM EDT Thu Jul 30 2020

.SYNOPSIS...
A frontal boundary will remain in our vicinity, which will keep
at least a few scattered showers and isolated thunderstorms
around this afternoon and tonight. High pressure slowly builds
into the region Friday and Saturday, bringing mainly dry and
warm weather. A low pressure system then tracks through the
region Sunday and Monday, bringing additional chances for
showers and thunderstorms.

&&

.NEAR TERM /THROUGH FRIDAY NIGHT/...
350 PM Update:

A nearly stationary frontal boundary remains situated across the
area, setting the stage for some isolated showers and
thunderstorms. This boundary will slowly drift southward
throughout the remainder of the afternoon and into tonight. As a
result, the shower and thunderstorm chances will also drift
further southward into Northeast PA tonight.

SPC continues to have the Southern Tier, Catskills, and
Northeast PA in a marginal risk for severe thunderstorms this
afternoon. With the isolated nature of these storms, along with
relatively limited instability and moisture, the severe
thunderstorm threat remains on the lower side. Still cannot rule
out a brief pop-up storm that contains locally gusty winds prior
to sunset.

While lingering scattered showers and thunderstorms will be
present across portions of Northeast PA tonight, areas from the
northern Tier of PA northward into Central NY will likely remain
dry with partial clearing. With the partial clearing, along with
light winds, expecting patchy valley fog to form across these
areas. Lows will likely be in the mid 50s to mid 60s.

The frontal boundary doesn't really move much on Friday, as it
will remain situated just south of the area. This will lead to a
few lingering isolated to scattered showers and thunderstorms
across portions of the Wyoming Valley and Poconos. The rest of
the forecast area will likely remain dry under partly to mostly
sunny skies as high pressure begins to move in.

High pressure moves in Friday night, leading to a dry night
along with mostly clear skies. Once again, patchy valley fog
will be possible. Lows will likely be in the mid 50s to lower
60s.

&&

.SHORT TERM /SATURDAY THROUGH SUNDAY/...
310 PM UPDATE...

Saturday finds the area under a ridge between two systems, one
over the Ohio valley and the other off the New England coast.
That will bring us dry and warm weather for the start of the
weekend. Late Saturday night into Sunday, a tightly wound
surface low is forecast to ride up into western NY bringing
showers and thunderstorms into Sunday. Surface trough/warm
front heading east from the low will tap deep moisture and
spread a soaking rain with embedded thunder as it pushes
through. Drier air may arrive near the end of the day.

&&

.LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...
310 PM UPDATE...

12Z long range model runs have again kept the heaviest rain and
main body of the tropical storm east of the area, with the GFS
taking a big jump east and now in close agreement with the
ECMWF. Potential PRE event also looks to be over SE NY and
eastern PA. At this range it's still a close call, especially
for our eastern zones so we will continue to monitor the
potential for heavy rain Monday/Tuesday. Other consistent factor
has been the speed of the system as it moves quickly NE
limiting the dwell time over the area.

So, no changes to the long term at this update.

Previous discussion continues below.

The bigger questions of the forecast are in this period. A
frontal boundary still looks to be present over the area with
our region still between a Great Lakes trough and high pressure
ridge off the east coast pumping more moisture into the region.
Several additional disturbances will move through the region
tapping moisture from Gulf and Atlantic. Eventually even
tropical storm Isaias gets entrained and tracks up the east
coast around the Tuesday timeframe on some of the operational
models and a decent cluster of ensemble members.

Monday night into Tuesday the potential for a PRE (Predecessor
rainfall event) to set-up is present. However, it is too early to
pinpoint if and where this feature would set-up. Synoptically a few
of ingredients are present so this bears watching. More direct
tropical moisture or the actual low pressure now named Isaias
continues the rainfall chances through Tuesday night and perhaps
into Wednesday particularly east of I-81. PW values will be rather
high Sunday night through Tuesday night so heavy rainfall will be a
concern through most of this period.

Narrowed the temperature spread from what blended model and ensemble
guidance has most periods with warmer lows and cooler high
temperatures. Highs should fall back to around 80 with lows in the
low to mid 60's.

&&

.AVIATION /20Z THURSDAY THROUGH TUESDAY/...
Mainly VFR conditions are expected this afternoon. However,
isolated to scattered showers and thunderstorms are expected
this afternoon, which may bring brief restrictions. However,
confidence was not high enough to include thunder in any
particular TAF. Will monitor radar trends this afternoon and
amend to add thunder if necessary.

Attention tonight turns to patchy valley fog development, which
may bring restrictions to KBGM, KITH, and especially KELM. Best
chance for IFR-or-worse restrictions will be at KELM. Otherwise,
gradually returning to VFR by Friday mid-morning.

Outlook...

Friday afternoon through Saturday night...Mainly VFR. Patchy
early morning valley fog may bring restrictions to KELM.

Sunday through Tuesday...Occasional restrictions possible in
scattered showers or thunderstorms.

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
PA...None.
NY...None.

&&

SYNOPSIS...BJG/MJM
NEAR TERM...BJG
SHORT TERM...DGM/MWG
LONG TERM...DGM/MWG
AVIATION...BJG
Hazardous weather outlook, Jul 30, 1:28 PM EST, 3 hours 2 minutes before
Hazardous Weather Outlook
National Weather Service Binghamton NY
228 PM EDT Thu Jul 30 2020

NYZ009-015>018-022-023-025-036-037-044-311830-
Northern Oneida-Yates-Seneca-Southern Cayuga-Onondaga-Steuben-
Schuyler-Tompkins-Madison-Southern Oneida-Cortland-
228 PM EDT Thu Jul 30 2020

This Hazardous Weather Outlook is for central New York.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NYZ024-045-046-055>057-062-PAZ038>040-043-044-047-048-072-311830-
Chemung-Chenango-Otsego-Tioga-Broome-Delaware-Sullivan-Bradford-
Susquehanna-Northern Wayne-Wyoming-Lackawanna-Luzerne-Pike-
Southern Wayne-
228 PM EDT Thu Jul 30 2020

This Hazardous Weather Outlook is for central New York and
northeast Pennsylvania.

.DAY ONE...This afternoon and tonight.

Some isolated to scattered thunderstorms are possible this afternoon
and early evening. A few of these storms may produce gusty winds.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures. Please relay
any information about severe weather to the NWS while following
local, state and CDC guidelines.

In the hours before

Special weather statement, Jul 30, 1:05 PM EST, 3 hours 25 minutes before
Special Weather Statement
National Weather Service Binghamton NY
205 PM EDT Thu Jul 30 2020

NYZ045-056-301830-
Chenango NY-Broome NY-
205 PM EDT Thu Jul 30 2020

...STRONG THUNDERSTORM WILL AFFECT...NORTHWESTERN BROOME AND
SOUTHWESTERN CHENANGO COUNTIES UNTIL 230 PM EDT...

At 205 PM EDT, Doppler radar was tracking a strong thunderstorm near
Marathon, moving east at 20 mph.

Small hail will be possible with this storm.

Locations impacted include...
Nanticoke, Greene, Whitney Point, Lisle, Smithville Flats, Chenango
Forks, Castle Creek, Chenango Valley State Park and Center Lisle.

LAT...LON 4219 7583 4229 7611 4231 7610 4233 7612
      4237 7611 4237 7612 4241 7613 4241 7587
      4246 7586 4245 7573
TIME...MOT...LOC 1805Z 285DEG 16KT 4239 7609

DGM
Special weather statement, Jul 30, 4:14 PM EST, 16 minutes before
Special Weather Statement
National Weather Service Binghamton NY
514 PM EDT Thu Jul 30 2020

PAZ038-039-302200-
Susquehanna PA-Bradford PA-
514 PM EDT Thu Jul 30 2020

...STRONG THUNDERSTORM WILL AFFECT...NORTHWESTERN SUSQUEHANNA AND
NORTHEASTERN BRADFORD COUNTIES UNTIL 600 PM EDT...

At 513 PM EDT, Doppler radar was tracking a strong thunderstorm near
Ulster, or near Athens, moving east at 30 mph.

Small hail and winds in excess of 40 mph will be possible with this
storm.

Locations impacted include...
Sayre, Rush, Athens, Sheshequin, Ulster, Litchfield, Orwell, Windham,
Herrick and Rome.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4184 7657 4199 7651 4194 7600 4168 7608
TIME...MOT...LOC 2113Z 279DEG 25KT 4188 7643

Kistner

The radar

The Binghamton radar (KBGM), 48 km away, was scanning. The volume nearest the first event began at 21:30 UTC.

Open the radar archive at this moment

Event by event

2 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Bradford

When
July 30, 4:30 PM EST
Where
Bradford County, 0.86 mi NW of Rome
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
41.860, -76.340

Hail, Bradford

When
July 30, 4:37 PM EST
Where
Bradford County, 1.38 mi S of Orwell
Measured
1.75 in hail
Reported by
Social Media
Coordinates
41.860, -76.270

Thunderstorm Wind, Susquehanna

When
July 30, 4:52 PM EST
Where
Susquehanna County, 2.95 mi NNE of Rushville
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
State Official
Coordinates
41.820, -76.110

Strong thunderstorm winds brought down a tree, blocking Route 267.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2020Every state in 2020This day in weather historyWarnings in Pennsylvania, July 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 913188, 913189, 913190.